Are My Thyroid Pills Causing My Hair Loss?

Tuesday, 18 Mar 2014 10:14 AM

By Peter HIbberd, M.D.

  Comment  |
   Contact  |
  Print  
|  A   A  
  Copy Shortlink
Question: My hair is falling out even though I am on thyroid pills. I'm 68 years old and am afraid I will I lose all my hair. Is there anything I can do to stop my hair from falling out?

Dr. Hibberd's answer:
 
The loss of hair is one of many symptoms of hypothyroidism. Its effects often remain for 6-9 months despite proper thyroid hormone replacement. Some of us are not able to convert T4 (thyroid stimulating hormone) to T3 very effectively, and will suffer hair loss as a result of insufficient conversion of T4 to T3.
 
Your doctor can check your total T3 levels with a simple blood test, but this does not always solve the puzzle. Many endocrinologists add a low dose of T3 (such as cytomel) for patients they place on T4 supplementation (Synthroid), and this often helps reduce hair loss related to hypothyroidism.
 
Persistent hair loss needs to be evaluated by your physician. Other causes of hair loss may need to be assessed, and this unfortunately also may occur with some medications as a side effect (including Synthroid).

© 2014 NewsmaxHealth. All rights reserved.

  Comment  |
   Contact  |
  Print  
  Copy Shortlink
Around the Web
Join the Newsmax Community
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Hot Topics
Follow Newsmax
Like us
on Facebook
Follow us
on Twitter
Add us
on Google Plus
Around the Web
Top Stories
You May Also Like
More
Most Commented

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

 
NEWSMAX.COM
America's News Page
©  Newsmax Media, Inc.
All Rights Reserved